What complications should I look for in my hospitalized patient suspected of having check-point inhibitor toxicity?

Targeting the host immune system via monoclonal antibodies known as checkpoint inhibitors (CPIs) is an exciting new strategy aimed at interfering with the ability of cancer cells to evade the patient’s existing antitumor immune response. CPIs have been shown to be effective in a wide variety of cancers and are likely to be the next major breakthrough for solid tumors1-3. Unfortunately, serious—at times fatal— immune-related Adverse Events (irAEs) have also been associated with their use4,5.

IrAEs occur in the majority of patients treated with nivolumab (a programmed death 1 [PD-1] CPI] or ipilimumab (a cytotoxic T-lymphocyte-associated antigen 4 [CTLA-4] CPI)1. The severity of irAEs may range from mild (grade 1) to very severe (grade 4). Grading system categories discussed in more detail at link below:

https://www.eortc.be/services/doc/ctc/CTCAE_4.03_2010-06-14_QuickReference_5x7.pdf.

Although fatigue, diarrhea, pruritis, rash and nausea are not uncommon, more severe grade (3 or 4) irAEs may also occur (Figure). The most frequent grade 3 or 4 irAEs are diarrhea and colitis; elevated ALT or AST are also reported, particularly when CPIs are used in combination. Hypophysitis, thyroiditis, adrenal insufficiency, pneumonitis, enteritis sparing the colon with small bowel obstruction, and hematologic and neurologic toxicities may also occur.

Generally, skin and GI toxicities appear first, within a few weeks of therapy, followed by hepatitis and endocrinopathies which usually present between weeks 12 and 245. High suspicion and early diagnosis is key to successful management of irAEs.

Figure. Selected irAEs associated with nivolumab and ipilimumab (adapted from reference 1).

chceky2

References

  1. Larkin J, Chiarion-Sileni V, Gonzalez R, et al. Combined nivolumab and ipilimumab or monotherapy in untreated melanoma. N Engl J Med. 2015;373:23-34.
  2. Borghaei H, Paz-Ares L, Horn L, et al. Nivolumab versus docetaxel in advanced nonsquamous non-small-cell lung cancer. N Engl J Med. 2015;373:1627-1639.
  3. Brahmer J, Reckamp KL, Baas P, et al. Nivolumab versus docetaxel in advanced squamous-cell non-small-cell lung cancer. N Engl J Med 2015; 373:123-135.
  4. Weber JS, Yang JC, Atkins MB, Disis ML. Toxicities of immunotherapy for the practitioner. J Clin Oncol 2015;33:2092-2099.
  5. Weber JS. Practical management of immune-related adverse events from immune checkpoint protein antibodies for the oncologist. Am Soc Clin Oncol Educ Book. 2012:174-177.

Contributed by Kerry Reynolds, MD, Mass General Hospital, Boston.

 

 

 

 

What complications should I look for in my hospitalized patient suspected of having check-point inhibitor toxicity?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s